*Nosocomial Diarrhea

Chapter: Nosocomial Diarrhea
McMaster Section Editor(s): Mark Loeb
Section Editor(s) in Interna Szczeklika: Piotr Zaborowski, Jerzy Stefaniak, Miłosz Parczewski, Weronika Rymer, Agnieszka Wroczyńska
McMaster Author(s): Shariq Haider
Author(s) in Interna Szczeklika: Tomasz Mach, Jacek Mrukowicz
Additional Information

Definition, Etiology, PathogenesisTop

Nosocomial diarrhea refers to diarrhea that develops during a hospital stay or up to 3 days after discharge. Nosocomial diarrhea is typically noninfectious and caused by adverse effects of drugs, enteral feeding with hyperosmotic liquid formulas, or surgery of the gastrointestinal tract. The infectious etiology of nosocomial diarrhea in hospitalized adults is predominantly related to Clostridium difficile (responsible for 90% of cases of diarrhea developing within 3 days of hospital admission; see Pseudomembranous Colitis).

Clinical Features and DiagnosisTop

Start by excluding or confirming an infectious etiology of diarrhea. The infectious etiology should be suspected if the diarrhea occurs in a patient treated with antibiotics (even up to 2 months after the treatment) and is associated with fever, vomiting, and abdominal cramping, or manifests as an epidemic of acute gastroenteritis limited to a particular hospital ward (norovirus infection).

Do not perform routine diagnostics of bacterial infections other than those caused by C difficile (the results are usually negative), except for hospital epidemics of inflammatory diarrhea or dysentery and patients in whom C difficile infection was excluded.

Treatment and Prevention Top

Treatment and prevention of C difficile infection: see Pseudomembranous Colitis.

We would love to hear from you

  • Do you have any comments?
  • Have you found a mistake?
  • Would you like to suggest a feature?

We use cookies to ensure you get the best browsing experience on our website. Refer to our Cookies Information and Privacy Policy for more details.